Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 18, 2016, 3:02 PM CDT for Shelby County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2016, 3:02 PM CDT (20:02 UTC)
- Expired
- Aug 18, 2016, 3:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
County Shelby County, AL
The radar
The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1277 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 972 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
543
WWUS84 KBMX 182002
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT THU AUG 18 2016
ALZ025-027-035-182045-
CHILTON AL-TALLADEGA AL-SHELBY AL-
302 PM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON...SOUTHERN
SHELBY AND SOUTHWESTERN TALLADEGA COUNTIES UNTIL 345 PM CDT...
AT 302 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR AMERICAN VILLAGE TO NEAR HARPERSVILLE.
MOVEMENT WAS NORTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALABASTER...SYLACAUGA...CALERA...MONTEVALLO...CHILDERSBURG...COLUMBIA
NA...
JEMISON...WILSONVILLE...TALLADEGA SPRINGS...VINCENT...HARPERSVILLE...
WESTOVER...WILTON...UNIVERSITY OF MONTEVALLO...FAYETTEVILLE...LAY
LAKE...
ALPINE BAY RESORT...SHELBY COUNTY AIRPORT...LOGAN MARTIN DAM AND
AMERICAN VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3348 8628 3310 8626 3310 8649 3309 8651
3302 8652 3296 8684 3315 8691 3343 8638
3340 8638 3341 8635
TIME...MOT...LOC 2002Z 187DEG 8KT 3310 8681 3334 8638
$$
32/DAVISWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:01 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 18, 2:01 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Birmingham AL 201 PM CDT THU AUG 18 2016 .DISCUSSION... An uptick in coverage this afternoon as the upper ridge continues to weaken over the area and some weak upper lift traverses across the tennessee valley. Most of this is diurnally aided, however lingering showers/storms have maintained themselves through the past couple of evenings, so some isolated storms could very well continue deep into the evening hours tonight. Above average rain chances for Friday through Sunday as ample moisture will work with a digging trough and frontal boundary. Looks like most locations will see some rainfall through this period. Drier air behind the boundary will push into the state and limit any showers to the far southern counties on Monday with dry conditions taking hold of the area thereafter. Pleasant temperatures and humidity behind the front considering it is still August. 88 && .AVIATION... 18Z TAF Discussion. Afternoon satellite and radar shows developing storms primarily over the north eastern portion of the CWA, near KBHM, KEET, KASN, and KANB. This afternoon and early evening day time heating will instigate scattered thunderstorms for all sites however VFR conditions will prevail. Winds will remain light throughout the TAF period and likely become more variable in the overnight hours. A chance of rain returns tomorrow morning, primarily for northern sites. 92 && .FIRE WEATHER... A hot and humid airmass will remain in place through the rest of the week and into the weekend, with scattered afternoon and evening showers and storms each day. Less humid air will make its way into the state early next week. Critical fire weather conditions are not expected. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 87 72 88 73 / 30 70 40 60 40 Anniston 73 88 73 88 73 / 30 60 40 50 30 Birmingham 74 88 74 88 75 / 30 60 40 50 30 Tuscaloosa 74 89 74 89 74 / 40 60 40 50 20 Calera 74 89 73 88 74 / 30 60 40 50 30 Auburn 73 90 73 89 73 / 30 40 30 40 20 Montgomery 75 93 75 92 75 / 30 30 30 40 20 Troy 73 92 74 91 73 / 30 20 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 18, 5:33 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 533 AM CDT THU AUG 18 2016 ALZ011>015-017>050-191345- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 533 AM CDT THU AUG 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. HEAT INDICES WILL RISE ABOVE 100F MAINLY SOUTH OF I-20 BEGINNING AROUND MIDDAY. ALONG AND SOUTH OF A LINE FROM DEMOPOLIS TO SELMA TO PHENIX CITY, HEAT INDICES COULD REACH 105F FOR AN HOUR OR TWO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 18, 2:20 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG FORESTDALE 33.58N 86.90W
08/18/2016 JEFFERSON AL TRAINED SPOTTER
FORESTDALE FIRE AND RESCUE RESPONDING TO LARGE TREE THAT
FELL AND DOWNED POWER LINES ALONG MALINDA DRIVE.
ESTIMATED 40 TO 50 MPH WINDS. LOCATION APPROXIMATE. TIME
ESTIMATED BY RADAR.
&&
JHSpecial weather statement, Aug 18, 2:26 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT THU AUG 18 2016
ALZ027-036-182000-
TALLADEGA AL-COOSA AL-
226 PM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COOSA AND
SOUTHWESTERN TALLADEGA COUNTIES UNTIL 300 PM CDT...
AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARBLE VALLEY...OR NEAR TALLADEGA SPRINGS...MOVING NORTHEAST AT 15
MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TALLADEGA SPRINGS...MARBLE VALLEY...FAYETTEVILLE...STRICKLAND
CROSSROADS...LAY LAKE AND CEDAR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3312 8626 3300 8647 3302 8652 3306 8652
3307 8651 3309 8651 3310 8649 3312 8648
3312 8646 3313 8646 3314 8647 3318 8641
TIME...MOT...LOC 1926Z 219DEG 11KT 3306 8647
32/DAVISLocal storm report, Aug 18, 2:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
227 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 1 SSW FORESTDALE 33.57N 86.91W
08/18/2016 JEFFERSON AL TRAINED SPOTTER
FORESTDALE FIRE AND RESCUE ALSO RESPONDING TO DOWNED TREE
AND POWER POLE NEAR THE INTERSECTION OF COTTONWOOD DRIVE
AND HANCHEY ROAD IN FORESTDALE. ESTIMATED 45 TO 55 MPH
WINDS. TIME ESTIMATED BY RADAR.
&&
JHSpecial weather statement, Aug 18, 2:40 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 240 PM CDT THU AUG 18 2016 ALZ019-021-182015- CALHOUN AL-CLEBURNE AL- 240 PM CDT THU AUG 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEBURNE AND EAST CENTRAL CALHOUN COUNTIES UNTIL 315 PM CDT... AT 240 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF JACKSONVILLE...MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COLEMAN LAKE AND CAMPGROUND AND SWEETWATER LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3366 8562 3372 8576 3384 8567 3380 8551 TIME...MOT...LOC 1940Z 219DEG 11KT 3375 8566 32/DAVIS
Local storm report, Aug 18, 2:49 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT THU AUG 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 1 SE FORESTDALE 33.57N 86.90W
08/18/2016 JEFFERSON AL TRAINED SPOTTER
LARGE TREE LIMB FELL BLOCKING A PORTION OF ROBERTA ROAD.
ESTIMATED 40-50 MPH WINDS. LOCATION APPROXIMATE. TIME
ESTIMATED BY RADAR.
&&
JHSpecial weather statement, Aug 18, 3:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
302 PM CDT THU AUG 18 2016
ALZ025-027-035-182045-
CHILTON AL-TALLADEGA AL-SHELBY AL-
302 PM CDT THU AUG 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHILTON...SOUTHERN
SHELBY AND SOUTHWESTERN TALLADEGA COUNTIES UNTIL 345 PM CDT...
AT 302 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR AMERICAN VILLAGE TO NEAR HARPERSVILLE.
MOVEMENT WAS NORTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ALABASTER...SYLACAUGA...CALERA...MONTEVALLO...CHILDERSBURG...COLUMBIA
NA...
JEMISON...WILSONVILLE...TALLADEGA SPRINGS...VINCENT...HARPERSVILLE...
WESTOVER...WILTON...UNIVERSITY OF MONTEVALLO...FAYETTEVILLE...LAY
LAKE...
ALPINE BAY RESORT...SHELBY COUNTY AIRPORT...LOGAN MARTIN DAM AND
AMERICAN VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3348 8628 3310 8626 3310 8649 3309 8651
3302 8652 3296 8684 3315 8691 3343 8638
3340 8638 3341 8635
TIME...MOT...LOC 2002Z 187DEG 8KT 3310 8681 3334 8638
32/DAVISThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:33 PM CDT | Special Weather Statement | BMX | Blount | 27 min |
| Aug 18, 12:53 PM CDT | Special Weather Statement | BMX | Randolph | 37 min |
| Aug 18, 1:29 PM CDT | Special Weather Statement | BMX | Lee | 31 min |
| Aug 18, 1:31 PM CDT | Special Weather Statement | BMX | St. Clair | 44 min |
| Aug 18, 1:42 PM CDT | Special Weather Statement | BMX | Jefferson | 33 min |
| Aug 18, 1:57 PM CDT | Special Weather Statement | BMX | Clay | 33 min |
| Aug 18, 2:05 PM CDT | Areal Flood Advisory | BMX | Etowah, St. Clair | 115 min |
| Aug 18, 2:07 PM CDT | Special Weather Statement | BMX | Jefferson | 38 min |
| Aug 18, 2:13 PM CDT | Special Weather Statement | BMX | DeKalb | 32 min |
| Aug 18, 2:26 PM CDT | Special Weather Statement | BMX | Coosa | 34 min |
| Aug 18, 2:40 PM CDT | Special Weather Statement | BMX | Cleburne | 35 min |
| Aug 18, 3:43 PM CDT | Special Weather Statement | BMX | Talladega | 32 min |
| Aug 18, 3:55 PM CDT | Special Weather Statement | BMX | Coosa | 35 min |
| Aug 18, 4:05 PM CDT | Special Weather Statement | BMX | Shelby | 40 min |
| Aug 18, 4:22 PM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
| Aug 18, 4:33 PM CDT | Special Weather Statement | BMX | Elmore | 27 min |
| Aug 18, 4:50 PM CDT | Special Weather Statement | BMX | Chilton | 25 min |
| Aug 18, 5:33 PM CDT | Areal Flood Advisory | BMX | Jefferson | 117 min |
| Aug 18, 6:13 PM CDT | Special Weather Statement | BMX | Jefferson | 32 min |
| Aug 18, 6:23 PM CDT | Special Weather Statement | BMX | Autauga | 52 min |
| Aug 18, 6:26 PM CDT | Special Weather Statement | BMX | Bibb | 49 min |
| Aug 18, 6:36 PM CDT | Special Weather Statement | BMX | Pickens | 24 min |
| Aug 18, 6:44 PM CDT | Areal Flood Advisory | BMX | Jefferson, Walker | 2 hr |
| Aug 18, 6:45 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 30 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.